• Grace Health

What Should I Expect After Stopping Birth Control?

Can you remember the changes in your body when you first started using contraceptives? Especially if it was a hormonal contraceptive? There were definitely some changes to your body and menstrual cycle, right? Now perhaps you are thinking of quitting your contraceptive and wondering if you will experience any further changes or side effects. Well, just like when you stated the contraceptives you can count on feeling a little different again when you stop. Here are a few common changes you could expect…




Higher chances of conceiving

It might be a little obvious but don’t forget that one of the main reasons you went on birth control might have been to avoid pregnancy. After you stop, the peace of mind you once enjoyed knowing that you are protected is no longer there! While some women may take longer to conceive after contraceptives keep in mind that it doesn’t apply to everyone and you might conceive sooner than you think. It is important to note that contraceptive use does not negatively affect fertility.


An Irregular period

Even if your periods worked like clockwork before you started birth control, it might take a few months for them to resume after you stop. If your periods stopped altogether, it may take a few months for them to start up again. Such irregularities usually last for a few months but may stick around for up to a full year if you were receiving the birth control shot.


Heavier bleeding and cramping

If you had a heavier flow before you started then the heavy flow will return once you stop your contraceptive. Some people also take the pill to ease severe cramps and once they get off birth control, they continue experiencing cramps like before.


Unpredictable ovulation

While for many, ovulation begins within a few weeks of discontinuing the use of oral contraceptives, those who were getting the birth control shot will likely have to wait longer for ovulation to resume. The amount of time you were on birth control can also affect the estimated timeline for your ovulation to resume or have a predictable ovulation date.


PMS returns

A good thing about contraceptives is it helps to level out the hormonal fluctuations that cause you to feel depressed, anxious, and irritable. Without birth control to balance it out, you’re about to get awful mood swings again.


Lesser headaches

If you experienced frequent headaches while you were using birth control when you stop the headaches will also stop. At least that’s one more good thing to look forward to!


Weight gain or weight loss

Contraceptives typically contain estrogen that is known for causing fluid retention and once you stop taking the pill, it could cause you to lose some weight. On the other hand, though very rare, some people may gain weight after they stop taking birth control. If this is happening to you, it’s best to consult your doctor.


Acne and unwanted hair

Some people use contraceptives to correct the hormone imbalance that makes your skin break out and grow hair in unwanted places. However, the fix is only temporary and once you stop using the contraceptives the acne and unwanted hair come back.


Increased libido

A few women find that while they were taking birth control, their libido was not as great if at all it was there. Once they stop birth control, they tend to be in the mood more often than before. This makes sense since contraceptives are meant to prevent pregnancy and without your usual libido baby making is hard.


Continued protection from cancers

Did you know that some contraceptives offer protection from some cancers? One of the best “side effects” of the pill for instance is that long-time use lowers your risk for ovarian and endometrial cancer. The same applies to some kinds of non-cancerous breast problems, like fibrocystic breast disease, and fibroids. If you took the contraceptives for an extended period of time you can expect that the protection from cancer continues long after you stopped.


In summary

It Is normal for some people to report side effects after discontinuing hormonal birth control. The side effects are temporary and should disappear within a few weeks or months. Other side effects signal the need for urgent medical care, such as fever, chills, and excessive bleeding. It’s advisable to always consult with a doctor before stopping hormonal birth control so they can recommend how to do it safely and describe what to expect.

Stay informed, stay in control Was this helpful?

4,028 views0 comments

Related Posts

See All